Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Thue's theorem and the diophantine equation $x^2-Dy^2=\pm N$


Author: Keith Matthews
Journal: Math. Comp. 71 (2002), 1281-1286
MSC (2000): Primary 11D09
DOI: https://doi.org/10.1090/S0025-5718-01-01381-3
Published electronically: September 17, 2001
MathSciNet review: 1898757
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A constructive version of a theorem of Thue is used to provide representations of certain integers as $x^2-Dy^2$, where $D=2,3,5,6,7$.


References [Enhancements On Off] (What's this?)

  • 1. J. Brillhart, Note on representing a prime as a sum of two squares, Math. Comp. 26 (1972) 1011-1013. MR 47:3297
  • 2. G. Cornacchia, Su di un metodo per la risoluzione in numeri interi dell' equazione $\sum_{h=0}^nC_hx^{n-h}=P$, Giornale di Matematiche di Battaglini 46 (1908) 33-90.
  • 3. K. Hardy, J.B. Muskat, K.S. Williams, A deterministic algorithm for solving $n=fu^2+gv^2$ in coprime integers $u$ and $v$, Math. Comp. 55 (1990) 327-343. MR 91d:11164
  • 4. K. Hardy, J.B. Muskat, K.S. Williams, Solving $n=au^2+buv+cv^2$ using the Euclidean algorithm, Utilitas Math. 38 (1990) 225-236. MR 92c:11038
  • 5. C. Hermite, Note au sujet de l'article précedent, J. Math. Pures Appl., 13 (1848) 15.
  • 6. J.B. Muskat, A refinement of the Hardy-Muskat-Williams algorithm for solving $n=fu^2+gv^2$, Utilitas Math. 41 (1992) 109-117. MR 93h:11030
  • 7. T. Nagell, Introduction to Number Theory, Chelsea Publishing Company, NY 1981. MR 30:4714
  • 8. A. Nitaj, L'algorithme de Cornacchia, Expositiones Mathematicae 13 (1995) 358-365. MR 97a:11044
  • 9. J.A. Serret, Sur un théorème rélatif aux nombres entières, J. Math. Pures Appl. 13 (1848) 12-14.
  • 10. A. Thue, Et par antydninger til en taltheorisk methode, Selected Mathematical Papers of Axel Thue, Universitetsforlaget, Oslo 1977. MR 57:46
  • 11. J.V. Uspensky and M.A. Heaslet, Elementary Number Theory, McGraw-Hill, NY 1939. MR 1:38d
  • 12. S. Wagon, The Euclidean algorithm strikes again, Amer. Math. Monthly 97 (1990) 125-129. MR 91b:11039
  • 13. P. Wilker, An efficient algorithmic solution of the diophantine equation $u^2+5v^2=m$, Math. Comp. 35 (1980) 1347-1352. MR 81m:10021
  • 14. K.S. Williams, On finding the solutions of $n=au^2+buv+cv^2$ in integers $u$ and $v$, Utilitas Math. 46 (1994) 3-19. MR 95g:11019
  • 15. K.S. Williams, Some refinements of an algorithm of Brillhart, Number Theory (Halifax) CMS Conference Proc. 15 (1994) 409-416. MR 96f:11169

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11D09

Retrieve articles in all journals with MSC (2000): 11D09


Additional Information

Keith Matthews
Affiliation: Department of Mathematics, University of Queensland, Brisbane, Australia, 4072
Email: krm@maths.uq.edu.au

DOI: https://doi.org/10.1090/S0025-5718-01-01381-3
Received by editor(s): May 5, 2000
Received by editor(s) in revised form: September 4, 2000
Published electronically: September 17, 2001
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society